High Wind, Texas
- When
- April 9, 1:18 PM CST
- Where
- Texas forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A tight pressure gradient resulted in high winds over the central and eastern Oklahoma Panhandle. however there was damage reported to shingles on some homes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A tight pressure gradient resulted in high winds over the central and eastern Oklahoma Panhandle. No injuries were reported...however there was damage reported to shingles on some homes.
A fifty-three knot wind gust was recorded near Guymon at 1318 CST.
A fifty-six knot gust was reported by a trained storm spotter in Turpin at 1445 CST. The trained storm spotter also reported damage to the shingles on some roofs in Turpin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 11:38 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU APR 9 2009
.AVIATION...
A SURFACE LOW MOVING ACROSS THE OKLAHOMA PANHANDLE THIS AFTERNOON
WILL MOVE EAST OF THE TAF SITES BY TONIGHT. STRONG WEST TO
NORTHWESTERLY WINDS WILL BE THE RULE AT 30 TO 40 KNOTS WITH GUSTS TO
NEAR 60 KNOTS. MID AND HIGH LEVEL CLOUDS WILL MOVE ACROSS THE TAF
SITES WHICH WILL CORRESPOND WITH THE STRONGEST WINDS...VFR CONDITIONS
WILL PREVAIL. HOWEVER...BLOWING DUST WILL REDUCE VISIBILITIES THIS
AFTERNOON INTO THE IFR CATEGORY MAINLY AT THE AMARILLO AND DALHART
TAF SITES. A COLD FRONT WILL PUSH THROUGH THE TAF SITES BETWEEN 22Z
TODAY AND 02Z FRIDAY. WINDS ARE EXPECTED TO DIMINISH TO AROUND 10 TO
20 KNOTS THIS EVENING OUT OF THE NORTH...AND THEN TO NEAR 10 KNOTS OR
LESS LATE TONIGHT AND FRIDAY MORNING.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 633 AM CDT THU APR 9 2009/
AVIATION...
SURFACE LOW WILL MOVE INTO NORTHWEST OKLAHOMA TODAY PROVIDING A TIGHT
PRESSURE GRADIENT FOR THE PANHANDLES. WEST TO NORTHWEST WINDS SHOULD
INCREASE BY 14Z INTO THE 25 TO 30 KNOT RANGE WITH GUSTS ABOVE 40
KNOTS AT KAMA AND KDHT. WINDS SHOULD THEN INCREASE AGAIN BY 17 OR 18Z
WITH SUSTAINED NORTHWEST WINDS ABOVE 35 KNOTS AT KAMA AND KDHT...WITH
SLIGHTLY WEAKER WINDS AT KGUY. ANTICIPATE SOME BLOWING DUST TO
ACCOMPANY THE WINDS MAINLY AT KAMA AND KDHT...SO INSERTED TEMPO
GROUPS WITH BLDU DURING THE AFTERNOON. SOME CONCERN THAT VIS WILL
DROP LOWER THAN CURRENT TAFS SUGGESTS...SO WILL AMEND AS NEEDED.
WINDS SHOULD FINALLY BEGIN TO SUBSIDE AFTER 00Z WHEN A COLD FRONT
MOVES THROUGH THE PANHANDLES PROVIDING A MORE NORTHERLY COMPONENT TO
THE WINDS. SKIES SHOULD GENLY REMAIN VFR OTHER THAN ANY
BLDU...ALTHOUGH AN ISOLATED SHOWER OR VIRGA CAN NOT BE RULED OUT FOR
KGUY. NOT CONFIDENT ENOUGH TO INSERT PRECIP INTO KGUY JUST YET.
PREV DISCUSSION... /ISSUED 336 AM CDT THU APR 9 2009/
DISCUSSION...
SURFACE LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO NEAR LHX
WILL CONTINUE TO INTENSIFY AS IT MOVES EAST SOUTHEAST ACROSS THE
OKLAHOMA PANHANDLE AND NORTHEAST TEXAS PANHANDLE TODAY. THE PRESSURE
GRADIENT WILL INCREASE...ESPECIALLY ACROSS THE SOUTHERN TEXAS
PANHANDLE WHERE A HIGH WIND WARNING IS IN EFFECT. UPPER LEVEL TROUGH
EXTENDING SOUTHWARD INTO NEW MEXICO FROM A LOW OVER SOUTHERN WYOMING
WILL SWING ACROSS THE PANHANDLES THIS AFTERNOON. CLOUDS SHOULD ALSO
DECREASE THIS MORNING. STRONG WINDS JUST OFF THE SURFACE AS PER THE
TCUN5 PROFILER SHOULD BE MIXED DOWN GIVEN THE SUNSHINE TODAY AND THE
DOWNWARD MOTION IN ASSOCIATION WITH THE UPPER TROUGH AS IT
SWINGS THROUGH. A STRONG COLD FRONT WILL ALSO PUSH THROUGH THE
PANHANDLES LATER THIS AFTERNOON AND GUSTY WINDS MAY ALSO BE FOUND
WITH ITS PASSAGE AS WELL. IF THAT WASN/T ENOUGH...DRY AIR WILL
SPREAD ACROSS MUCH OF THE PANHANDLES TO THE WEST AND SOUTH OF
THE SURFACE LOW TRACK AS A DEVELOPING DRYLINE RACES ACROSS THE
REGION. THEREFORE...FIRE WEATHER CONDITIONS WILL BE CRITICAL FOR
MUCH OF THE AREA AS WELL. BLOWING DUST WILL ONCE AGAIN BE AN
ISSUE IN SOME SPOTS...SO WILL MENTION THIS IN THE FORECAST. SOME RAIN
SHOWERS WILL ALSO BE POSSIBLE IN THE NORTH AS THE UPPER LEVEL TROUGH
MOVES THROUGH AND THIS INTERACTS WITHE THE LIFT AND MOISTURE THAT THE
COLD FRONT WILL BRING.
COLD FRONT WILL BE THROUGH THE PANHANDLES BY EARLY EVENING AND
WINDS SHOULD DECREASE AS SURFACE HIGH PRESSURE BUILDS IN.
OUR EYES THEN TURN TOWARD THE UPPER LEVEL STORM SYSTEM THAT WILL
APPROACH THE PANHANDLES FROM THE SOUTHWEST FOR THE WEEKEND.
MODELS ARE NOT IN COMPLETE AGREEMENT ON THE TIMING OF THIS NEXT
SYSTEM. BUT IF YOU TAKE AN AVERAGE...IT LOOKS LIKE THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE PANHANDLES WILL BE
FROM SATURDAY AFTERNOON THROUGH EARLY EASTER MORNING. AGAIN...
SOME OF THESE STORMS MAY BE SEVERE THIS WEEKEND GIVEN THE
MOISTURE RETURN AND THE STRONG DYNAMICS FROM THE UPPER LOW.
THE PANHANDLES THEN DRY OUT THROUGH THE BEGINNING OF NEXT WEEK.
THERE COULD BE ANOTHER STORM SYSTEM APPROACHING THE AREA BY EARLY
WEDNESDAY...BUT THE CURRENT MODEL RUNS DO NOT AGREE ON THE TRACK
OF THIS SYSTEM...SO WILL KEEP THE FORECAST DRY FOR NOW WITH THE
UNCERTAINTY THAT EXISTS.
FIRE WEATHER...
STRONG DOWNSLOPING WINDS WILL BE THE STORY FOR MUCH OF THE
PANHANDLES TODAY. THESE STRONG WINDS WILL BRING DRY AIR WITH
THEM AND THIS WILL RESULT IN A CRITICAL FIRE WEATHER SITUATION.
COLD FRONT MOVES THROUGH THE PANHANDLES BY EVENING...SO
RELATIVE HUMIDITIES SHOULD RECOVER. RAIN IS THEN EXPECTED OVER
THE EASTER WEEKEND...SO FIRE WEATHER CONCERNS SHOULD BE LOWER.
THANKS FOR THE COORDINATION ABQ.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...
WHEELER.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...HEMPHILL...HUTCHINSON...MOORE...
ROBERTS...SHERMAN.
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
11/06TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU APR 9 2009 OKZ001>003-TXZ001>020-101100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE TEXAS AND OKLAHOMA PANHANDLES AS A SURFACE LOW PRESSURE SYSTEM MOVES EAST OF THE REGION. STRONG WINDS WILL RESULT ACROSS MOST OF THE AREA. THE STRONGEST WINDS WILL OCCUR ACROSS THE SOUTHERN TEXAS PANHANDLE WITH WEST WINDS INTO THE 30 TO 40 MPH RANGE WITH GUSTS ABOVE 60 MPH. THUS A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS ABOVE 50 MPH WILL OCCUR ACROSS THE CENTRAL TO NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLES WHERE A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING. ALSO...THE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST WHICH WILL REDUCE VISIBILITIES...RESULTING IN HAZARDOUS TRAVEL CONDITIONS. THESE STRONG WINDS WILL COMBINE WITH DRY AIR TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS MOST OF THE PANHANDLES. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT FOR THE SOUTHERN...CENTRAL AND WESTERN TEXAS PANHANDLE AND ALSO THE WESTERN OKLAHOMA PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED FOR THE NORTHEAST TEXAS AND CENTRAL TO EASTERN OKLAHOMA PANHANDLES WHERE SLIGHTLY WEAKER WINDS AND HIGHER RELATIVE HUMIDITY VALUES WILL OCCUR. .DAYS TWO THROUGH SEVEN... IN ADDITION...THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. A FEW STORMS THAT FORM MAY APPROACH SEVERE LEVELS...WITH MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR AREAS OF BLOWING DUST TO THE NATIONAL WEATHER SERVICE. SCHNEIDER
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160796, 160797.